Case 32 – summary

Our patient has now been on argatroban for 5 days and his plt count has risen to 115. He has no evidence of bleeding and no thrombosis.

He continues to improve post operatively and is starting to mobilise.

Given that he has an LVAD in situ he will need on going anticoagulation and when his platelet count has recovered, warfarin would be an appropriate anticoagulant.

HIT is caused when IgG antibodies are formed to heparin/PF4 complexes. These IgG/heparin/pf4 complexes then activate and bind to platelets through FC receptors which can result in a pro thrombotic state which can lead to arterial and venous thromboembolism which can be potentially life or limb threatening.

In HIT the platelet count will usually fall between days 5-10, although if the patient has received heparin within the last 3 months pre existing antibodies may cause a more rapid onset.

The type of heparin the patient is exposed to can cause varying risks of HIT with unfractionated heparin giving the greatest risk.

Different patient populations also have a varying degree of risk with patient’s who have had cardiac surgery being highest.

When reviewing any patient with potential HIT is is important to calculate the 4T score to calculate protest probability, this should help guide further testing and management. HIT can be excluded with a low protest probability score without needing further investigations.

When you have complex patients the causes for thrombocytopenia may be multi factorial, so it is important to investigate other potential causes of thrombocytopenia.

If the pretest probability is intermediate or high heparin should be stopped and an alternative anticoagulant started pending investigations.

In suspected HIT a screening test with a rapid gel agglutination assay for antibodies directed against the PF4/heparin complexes which is positive. This test has a good negative predictive value however A but a poor positive predictive value for HIT due to lack of specificity. This is a quick test and in patients with an intermediate pretest probability of HIT a negative gel particle immunoassay can exclude HIT.

ELISAs are available to detect either IgG only or IgA/M/G. Different assays will differ in the way PF4 is incorporated in the assay. They can take up to 2 hours to perform. If the ELISA is positive then is can be repeated with high dose heparin. If there is a greater than 50% reduction in the optical density by the heparin then this indicated that there are clinically significant antibodies present. ELISAs have a high sensitivity, but their specificity is low, however the greater the optical density the more likely the diagnosis. Patients with an OD of > 1 have an increased risk of thrombosis.

The gold standard tests for diagnosis of HIT are functional assays including platelet activation assays using washed platelet (HIPA) and serotonin release assays. These assays have a greater diagnostic specificity than antigen assays however due to the technically demanding nature are not available in all areas. When deciding on the post test probability of HIT the type of assay, it’s result, and the pre test probability of HIT need to be taken into account.

Argatroban is a direct thrombin inhibitor, it has hepatic metabolism and excretion may be delayed in patients with liver impairment. It can be used in patients with renal impairment. It is monitored using the APTT and has a half life of around 50minutes. There are generally 2 starting doses, a standard dose and a lower dose for critically ill patients.

Danaparoid is a heparinoid anticoagulant the indirectly inhibits factor Xa. It has a half life of around 24 hours, and can be monitored using anti Xa assays.

Fondaparinux is factor Xa inhibitor, it is renaly excreted, and contraindicated in severe renal impairment. It is not licenced for use in HIT, however is now commonly being used as part of some patient’s management. Due to it’s structure and relation to heparin the have be cases of ‘HIT’ with fondaparinux, so if the platelets fall or there is evidence of thrombosis this is an important differential.

Warfarin is not recommended in the initial management of HIT but can be considered for anticoagulation once the platelet count has recovered to normal range. This is due to the decrease in protein c and s that can occur on initiation and may initially make the patient more pro thrombotic. If changing from argatroban, as in our case, because argatroban can prolong the pt, an over lap of 5 days is generally used. The inr should be over 4 for 2 days prior to discontinuation of argatroban.

Prophylactic platelet transfusions are generally avoided in HIT. But can be considered if the patient is bleeding. Your local haematologist will be able to discuss if you have any problems whilst a patient is being treated.

Patients who require surgery within 3 months of HIT should have this delayed if possible. If cardiac surgery is required, if HIT antibodies are negative, which is normally after 3 months, then intraoperative heparin could be used, however an alternative post operative anticoagulant should be used. If urgent surgery or angiography is required then bivalirudin has been used.

In patients who have previously had HIT it is important to talk to your local haematologist regarding the best management if they are requiring anticoagulation.

Another scenario tackled with our multi disciplinary team! Thank you for all of your input!

Are they any things you would have done differently or anything you want to ask? There have been cases of patients with HIT being treated with novel oral anticoagulants, is this something that will become more common in the future? What are your thoughts on it?

About TeamHaem

Online education and discussion about all things haematological
This entry was posted in Platelet disorders and tagged , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s